The results of this study showed no marked decrease in LVEF after Lap treatment, regardless of the presence or absence of cardiotoxicity prior to Lap administration.
The difference in the incidence of cardiotoxicity between trastuzumab and Lap is unknown, but various factors have been considered. One of these is mitochondrial dysfunction caused by trastuzumab3). Destabilization of the mitochondrial membrane is thought to impair the contractile function of cardiomyocytes due to ATP depletion. AMP-activated protein kinase (AMPK) contributes to mitochondrial activity. It has been reported that trastuzumab inhibits AMPK, causing ATP depletion, while Lap increases ATP production by promoting AMPK activity4). It has been theorized that this difference in the mechanisms of trastuzumab and Lap may contribute to the difference in the incidence of cardiotoxicity.
One of the risk factors for cardiotoxicity of trastuzumab is the history of anthracycline therapy. Both cases 1 and 2 received anthracyclines prior to trastuzumab administration. It has been reported that drug-induced CD is mainly irreversible in anthracyclines and reversible in trastuzumab5). In case 1, recovery of LVEF was observed after trastuzumab withdrawal, suggesting that the decrease in LVEF was due to trastuzumab use. In addition, trastuzumab emtansine was administered under the careful guidance of a cardiologist, wherein LVEF recovery was observed after Lap administration. No decrease in LVEF was observed after the administration of trastuzumab emtansine. When trastuzumab-induced cardiotoxicity appears, it may still be possible to safely administer the drug by discontinuing the administration first and waiting for the LVEF to recover. Even in this case, careful monitoring of cardiac function in collaboration with an onco-cardiologist with expertise in drug-induced CD is necessary. Since only case 2 had cardiac disease in this study, we were unable to determine the extent to which trastuzumab treatment affects the reduction of LVEF in patients with a low baseline LVEF. However, it is possible that Lap can be administered without worsening cardiotoxicity in patients with an already low baseline LVEF.
In addition, adverse effects in oncology are often assessed by Common Terminology Criteria for Adverse Events (CTCAE). CTCAE is assessed as changes of LVEF, systolic dysfunction, and heart failure, with each category classified by its own severity. However, the cardiac guidelines recommend the use of more subdivided indices for evaluation6). Therefore, collaboration with cardiologists may be essential7).
This study has several limitations. First, the first incidence of cardiotoxicity observed in case 2 could not be attributed to trastuzumab. The patient received anthracyclines and radiation to the breast during the initial treatment. Both of these have been reported to cause cardiotoxicity, but the timing of the occurrence is variable. Therefore, we were unable to declare that the present case was affected by the previous treatments. In addition, we cannot oppose the possibility that the decrease in LVEF in the present case may be due to worsening of the initial cardiac disease.
Second, the variability in the timing of LVEF measurements during the Lap treatment period is another limitation. Since all patients in this study had received trastuzumab, LVEF was measured in all patients prior to Lap administration. However, cardiac function was re-evaluated immediately before Lap administration (within 1 month) in only two patients, and the timing of follow-up during treatment was also varied. This study found that cardiac function monitoring was sparse during Lap treatment, contrary to that during trastuzumab treatment, which was measured every 3 to 6 months. One of the reasons for this is the lack of intervention by pharmacists.
At our hospital, confirmation by a pharmacist is mandatory for use of injectable anticancer drugs before administration. If cardiac function has not been assessed in an appropriate period of time in patients receiving trastuzumab, we seek help from doctors who assess cardiac function. However, since Lap is an oral drug, its administration was not checked by pharmacists, which might have led to the lower measurement rate. Prior reports7) have pointed out that without baseline LVEF, accurate assessment of cardiotoxicity is not possible, so measurement of LVEF before the starting therapy is essential. Although previous studies have reported a low incidence of cardiotoxicity with Lap1), cardiotoxicity as a late adverse event of drug therapy can be a prognostic factor. As LVEF decline is asymptomatic it may not be replaced by monitoring biomarkers such as BNP. Prior reports8–11) showed that LVEF decline can affect continuation of cancer therapy and prognosis. Regular cardiac follow-up every 3–6 months may be necessary. Further investigation is needed to find additional evaluation methods that provide a more sensitive alternative to LVEF. Global longitudinal strain (GLS) has been reported12) to be more effective than LVEF as a method of detecting subtle changes. Furthermore, there is a report13) that GLS helps to predict the development of cardiotoxicity in breast cancer patients treated with anthracyclines and trastuzumab.
Third, there was an error in the LVEF measurement method. In the present study, most cases were measured using the Teichholz method; measurement using the Simpson method, which is said to be more accurate, was performed only in cases with drug-induced CD. The method used to measure the results at other hospitals was also unclear in this retrospective study.